Montana, 2011Winter Storm in Montana, March 22 to 23, 2011
March 22 to 23, 2011 · NWS GGW · 13 events in 13 counties and zones
A developing Pacific system moving northeast from California brought snow and blowing snow to areas north of the Missouri River.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing Pacific system moving northeast from California brought snow and blowing snow to areas north of the Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 22, 2:29 AM MST, 5 hours 31 minutes earlier.
Area forecast discussion, Mar 22, 2:29 AM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
329 AM MDT TUE MAR 22 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
...BLIZZARD TO STRIKE PARTS OF NORTHEAST MONTANA THROUGH TODAY...
WEATHER SYSTEM ARRIVING FROM THE SOUTH IS COMING IN FAIRLY
DISORGANIZED AND IN CHUNKS THIS MORNING. AS OF 5AM THE SURFACE
LOW IS STATIONED OVER NORTHEASTERN WYOMING AND SOUTHEASTERN
MONTANA... WHILE THE MID LEVEL LOW IS STILL SPINNING ON THE IDAHO/WYOMING
BOARDER. A BROKEN BAROCLINIC LEAF HAS STRETCHED OUT BETWEEN THESE
TWO SYSTEMS AND IS KEEPING INDIVIDUAL LIFT ZONES FROM FOCUSING UP
FOR LARGE SCALE SYNOPTIC SNOW SHOWERS. HOWEVER... THE STRETCHED
OUT NATURE OF THIS SYSTEM IS ALLOWING FOR INSTABILITY TO START
SNEAKING IN. CONSEQUENTLY... CONVECTIVE SNOW SHOWERS ARE BRIEFLY
PASSING THROUGH SOME AREAS AND GENERATING HEAVY SNOW IN SHORT
BURSTS WHICH IS REDUCING VISIBILITIES IN SPOTS. NEEDLESS TO SAY
FORECAST CONFIDENCE IN ANY PARTICULAR MODEL AS THE DAY CONTINUES IS
SPOTTY DUE TO A GRAB BAG OF PRECIPITATION TYPES... PLACES... AND
THE PREVIOUSLY UNPREDICTED CONVECTIVE ELEMENTS... AND LOW POSITION
PLACEMENT. THEREFORE... HAVE GONE WITH A BLEND OF MODELS IN A
HOPE TO CATCH THE BROAD SCALE PATTERN.
LATE TODAY THROUGH TONIGHT... COLD AIR ADVECTION WILL FILTER INTO THE
REGION FROM THE NORTHEAST WITH A TROWEL DYNAMICS SETTING UP IN THE
MID TO UPPER LEVELS. 700MB MODEL DATA SUGGESTS THAT 3 G/KG OF
MOISTURE WILL BE FEEDING THE ASCENSION OF THE WARM AIR THROUGH THE
DAY BEFORE THE MOISTURE SUPPORT SLOWLY EXITS OVERNIGHT. THIS AND
SYNOPTIC SCALE LIFT AROUND THE 500MB LEVEL SHOULD LEAD TO WIDELY
SCATTERED SNOW SHOWERS WITH THE CORE OF THE SNOW ACTIVITY OCCURRING
THROUGH THE DAY. WINDS ARE EXPECTED TO CONTINUE TO BE STRONG
THROUGH THE DAY AND THEN BEGIN TO SLOW DOWN AROUND SUNSET AS THE
SURFACE PRESSURE GRADIENT SLACKENS FROM THE EXITING SYSTEM.
WEDNESDAY THROUGH THURSDAY... WITH THE LOWER LEVEL SUPPORT FOR THE
MAIN STORM LONG GONE... THE SHOWER ACTIVITY WILL MIRROR THE
MOISTURE EMBEDDED IN THE DECAYING TROWAL IN THE MID TO UPPER
LEVELS AND IS ANTICIPATED TO GET STRETCHED AND THINNED OUT ACROSS
THE REGION WEDNESDAY. A BRIEF RIDGE OF WARMER AIR WILL OVER TAKE
THE AREA WEDNESDAY NIGHT AND CLEAR THE REMAINING SNOW OUT FOR A SHORT
WHILE AND MAY ALSO HELP TO SHALLOW OUT THE COLD SURFACE AIR OVER
THE HIGH PLAINS BRIEFLY OVERNIGHT. BY THURSDAY ANOTHER TROUGH WILL
STEP ON SHORE ALONG NORTHERN CALIFORNIA AND THE PACIFIC NORTHWEST
AND START SENDING MID LEVEL MESOSCALE SHORTWAVES WHICH COULD
ACTIVATE SMALL SNOW AND RAIN SHOWERS. GAH
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED FORECAST WILL BE A PATTERN OF SETTLED WEATHER FOR THE
REGION...NO MAJOR STORMS EXPECTED JUST A PERIOD OF SLIGHT CHANCES
FROM SYSTEMS MOVING THROUGH THE FLOW. THEREFORE KEPT THE EXTENDED
GOING PRETTY MUCH THE SAME. THE TEMPERATURES WILL BE ON A VERY
SLOW RISE THROUGH THE FORECAST PERIOD...HOWEVER MOST AREAS WILL
REMAIN BELOW SEASONAL NORMALS. PROTON
&&
.AVIATION...
VFR CONDITIONS EARLY THIS MORNING ALONG WITH BRIEF PERIODS OF IFR
IN HEAVIER SNOW/SLEET SHOWERS...EVEN HAD A RUMBLE OF THUNDER OVER
GARFIELD COUNTY. EXPECT IFR CONDITIONS TO BECOME WIDESPREAD BY 12Z
ACROSS ALL THE NORTHEAST MONTANA AS THE LOW PRESSURE SYSTEM MOVES
NORTHEAST CLOSER TO THE REGION. LOOK FOR IFR VISIBILITIES AND
CEILINGS TO CONTINUE INTO THE AFTERNOON HOURS. PROTON
&&
.HYDROLOGY...
MELTING ACROSS THE AREA HAS SLOWED AS A COLDER AIRMASS IS MOVING
IN. A WINTER STORM IS EXPECTED TO AFFECT THE REGION TUESDAY INTO
WEDNESDAY WHICH WILL BRING EVEN COLDER WEATHER BUT ALSO THE
ADDITION OF RAIN OR SIGNIFICANT SNOW TO THE REMAINING SNOW PACK.
THE COLDER WEATHER IS ALSO EXPECTED TO LINGER THROUGH THE END OF
THE WEEK...WHICH WILL GREATLY SLOW THE SNOW MELT...MAINLY NORTH OF
THE MISSOURI RIVER.
MINOR FLOODING CONTINUES ACROSS THE REGION SOUTH OF THE MILK AND
LOWER MISSOURI RIVERS...AS SNOW MELT FEEDS INTO STREAMS AND
CREEKS. THE MOST EXTENSIVE FLOODING CONTINUES ALONG PEOPLES CREEK
ON THE FORT BELKNAP INDIAN RESERVATION...WATER WAS ALSO STILL
REPORTED OVER ROADS IN SOUTHERN PHILLIPS AND GARFIELD
COUNTIES...DUE TO HIGH WATER LEVELS ON STREAMS AND ICE RESTRICTING
FLOW THROUGH CULVERTS. THE BEAVER CREEK IS EASTERN PHILLIPS COUNTY
CONTINUES RISE RAPIDLY AND LOW LAND FLOODING IS LIKELY BETWEEN
SACO AND HARB ROAD BY LATE TONIGHT OR TUESDAY.
MOST OF THE ICE JAMS HAVE DISSIPATED ON THE YELLOWSTONE RIVER. THE
ONLY EXCEPTION IS ONE NEAR THE RICHLAND PARK NORTH OF SIDNEY. THE
WATER IS FLOWING AROUND THE JAM AND LEVELS IN THE SIDNEY AREA
ARE SLOWLY FALLING.
THE MILK RIVER AT DODSON HAS FALLEN FROM NEAR 23 FEET LATE LAST
WEEK TO 21 FEET. ANTELOPE CREEK REMAINS FROZEN BUT BRAZIL AND
WILLOW CREEKS ARE RUNNING. HOWEVER...LEVELS HAVE DROPPED AND
FLOODING HAS NOT BEEN REPORTED IN THE PAST COUPLE OF DAYS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 6 AM MDT WEDNESDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
SHERIDAN...WESTERN ROOSEVELT...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT WEDNESDAY
FOR DAWSON...PRAIRIE...WIBAUX.
WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR PETROLEUM...
GARFIELD...MCCONE...RICHLAND.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 22, 2:15 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
315 AM MDT TUE MAR 22 2011
MTZ016>020-059>062-231200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
315 AM MDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT THROUGH 6AM WEDNESDAY MORNING. WINDS
OF UP TO 30 MPH AND GUSTS UP TO 40 MPH WILL COMBINE WITH 4 TO 7
INCHES OF SNOWFALL TO CREATE WHITE OUT CONDITIONS AT TIMES.
FLOODING WILL ALSO CONTINUE ON PEOPLES CREEK AND THE MILK RIVER
NEAR DODSON IN WESTERN PHILLIPS COUNTY AND SMALL STREAMS ACROSS
SOUTHERN PHILLIPS COUNTY. THE MILK RIVER WILL GRADUAL RISE THROUGH
THE WEEK...BUT IS NOT EXPECTED TO REACH FLOOD STAGE AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021>024-231200-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-
315 AM MDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 6 AM WEDNESDAY
MORNING FOR 2 TO 4 INCHES OF SNOW. BLOWING SNOW... FREEZING
RAIN... SLEET... MAY ALSO OCCUR WITH A TENTH OF AN INCH OF ICE
POSSIBLE.
ICE JAMS WILL ALSO CONTINUE ON THE YELLOWSTONE RIVER...MAINLY NEAR
SIDNEY. THE MILK RIVER WILL GRADUAL RISE THROUGH THE WEEK...BUT
IS NOT EXPECTED TO REACH FLOOD STAGE AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ025>027-231200-
DAWSON-PRAIRIE-WIBAUX-
315 AM MDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH 6
AM WEDNESDAY MORNING FOR 2 TO 4 INCHES OF SNOW. BLOWING SNOW...
FREEZING RAIN... SLEET... MAY ALSO OCCUR WITH LESS THAN A TENTH OF
AN INCH OF ICE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 22, 5:50 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
650 AM MDT TUE MAR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FREEZING RAIN 30 N NASHUA 48.57N 106.36W
03/22/2011 E0.00 INCH VALLEY MT NWS EMPLOYEE
SOME SNOW MIXED WITH THE FREEZING RAIN.
&&
BBWinter Storm, Daniels
- When
- March 22, 8:00 AM MST to March 23, 10:00 AM MST
- Where
- Daniels forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Beginning 0800 MST on March 22nd, Scobey Super ASOS reported sustained winds over 35 mph with gusts to 50 mph and blizzard conditions. On 0700 on March 23rd, 5 miles east of Flaxville, 4 inches of snow were measured but winds created Winter Storm conditions.
Winter Storm, Northern Valley
- When
- March 22, 10:52 AM MST to March 23, 4:00 AM MST
- Where
- Northern Valley forecast zone
- Reported by
- NWS Employee
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
At 1052 MST March 22nd, 2 miles south-southeast of Larslan estimated 8 inches of new snowfall fell. Drifts were as high as 5 to 6 feet.
Winter Storm, Richland
- When
- March 22, 4:30 PM MST to March 23, 12:00 PM MST
- Where
- Richland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
New snowfall generally ranged from 2 to 9 inches. The least amount fell 1 mile south of Savage with the greatest amount in Sidney.
Winter Storm, Northern Phillips
- When
- March 22, 6:00 PM MST to March 23, 7:30 AM MST
- Where
- Northern Phillips forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Spotter reported 6 inches of snowfall.
Winter Storm, Western Roosevelt
- When
- March 22, 8:17 PM MST to March 23, 10:00 AM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Blizzard conditions ceased at about 2017 MST on March 22nd, but due to the wind, winter storm conditions continued into March 23rd.
Winter Storm, Eastern Roosevelt
- When
- March 22, 8:17 PM MST to March 23, 8:00 PM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Trained spotter observed 2.4 inches of new snowfall. Blizzard conditions stopped after 2017 MST March 22nd, but due to the wind, winter storm conditions continued across the zone into March 23rd.
Winter Storm, Sheridan
- When
- March 23, 12:00 AM MST to 11:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
At 0700 MST March 23rd, a Coop observer reported 3 inches of new snow. At 1059 MST, Weather Spotter at Medicine Lake reported 5 inches of new snow. This combined with 20 to 30 mph winds resulted in winter storm conditions.
Winter Storm, Central and Se Phillips
- When
- March 23, 12:00 AM MST to 9:00 AM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
A couple of reports of snowfall were received close to 6 inches. The greatest was at 13 miles southwest of Saco with 6 inches.
Winter Storm, Central and Southern Valley
- When
- March 23, 12:00 AM MST to 12:27 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- NWS Employee
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Generally 4 to 9 inches of snow fell across the area. The least was at 16 miles north-northeast of Frazer at 0700 MST, the greatest came from a Cooperative weather observer 4 miles southwest of Hinsdale with an estimated 9 inches.
Winter Storm, McCone
- When
- March 23, 3:00 AM MST to 11:00 AM MST
- Where
- McCone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of new snow fell across the area. The least fell 3 miles west-southwest of Weldon, the greatest fell 8 miles south-southwest of Nashua.
Winter Storm, Garfield
- When
- March 23, 5:00 AM MST to 11:00 AM MST
- Where
- Garfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of new snow fell across the area. The most fell at 8 miles west-northwest of Nelson Creek Recreation Area, the least at Jordan.
Winter Storm, Wibaux
- When
- March 23, 5:00 AM MST to 1:59 PM MST
- Where
- Wibaux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
Generally 5 to 6 inches of new snow fell across the area. Amounts ranged from 5.6 in Wibaux to 6 inches 5 miles southeast of Yates.
Winter Storm, Dawson
- When
- March 23, 7:00 AM MST to 12:27 PM MST
- Where
- Dawson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Snow amounts ranged from 5.3 inches to 6.5 inches. The least fell at 17 miles west-southwest of Glendive, with the greatest amount at 2 miles west-southwest of Glendive.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, March 22, 2011$1.3 million · EF2 · 64 events
- Flash Flood and Debris Flows in California, March 22 to 27, 2011$32 million · 52 kt wind · 20 events
- Winter Weather in Wisconsin, March 22, 20111 death · $2,000 · 1 event
- Tornado and Hail in Nebraska, March 22, 2011$1.4 million · EF1 · 12 events
- Winter Storm in Wisconsin, March 22 to 23, 2011$3.0 million · 7 events
- Winter Storm and Lightning Strike in Wisconsin, March 22 to 23, 2011$566,000 · 19 events
- Wildfire in Kansas, March 22, 2011$1.0 million · 1 event
- Wildfire in Missouri, March 22 to 23, 2011$510,000 · 5 events
- Wildfire in Oklahoma, March 22, 2011$250,000 · 1 event
- Winter Storm and Heavy Snow in Michigan, March 22 to 23, 2011$80,000 · 11 events
- Tornadoes and Hail in Iowa, March 22, 20112 injured · EF1 · 9 events
- Blizzard and Winter Storm in North Dakota, March 22 to 23, 201146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287652, 287650, 287870, 287649, 287862, 287867, 287655, 287860, 287861, 287869, 287868, 287872, 287871.